Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Albuquerque, NM

July 2, 2001Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 2, 2001, 8:14 PM MDT for Valencia County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 2, 2001, 8:14 PM MDT (02:14 UTC)
Expired
Jul 2, 2001, 9:00 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 43 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:30 PM MDTThunderstorm WindLos Lunas, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3155 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 030214
SVRABQ

NMC061-030300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
814 PM MDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 900 PM MDT

* AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MEADOW LAKE TO 22 MILES WEST OF
  LOS CHAVEZ...OR FROM 12 MILES EAST OF LOS LUNAS TO 21 MILES
  SOUTHEAST OF LAGUNA PUEBLO...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER LOS CHAVEZ...TOME-ADELINO AT 825 PM MDT
  OVER LOS TRUJILLOS-GABALDON AT 835 PM MDT
  OVER BELEN...RIO COMMUNITIES AT 840 PM MDT
  OVER JARALES AT 845 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH. MOVE 
INDOORS AND AVOID WINDOWS.

LAT...LON 3487 10649 3487 10721 3461 10717 3459 10648

u

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:10 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 3:10 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON JUL 2 2001

12Z UPPER AIR ANALYSIS SHOWS THE 500MB HIGH CENTERED WEST OF THE
FOUR-CORNERS ALONG THE ARIZONA/UTAH BORDER. 500MB TEMP OVER ABQ AT
12Z WAS -7C...WITH -9C SHOWING UP AT GJT/DEN/AMA. THE FLOW AT 500MB
IS GENERALLY FROM THE NORTH/NORTHEAST...SO THERE IS DEFINITELY SOME
COLD AIR ADVECTION GOING ON AT THIS LEVEL. BOTH THE NGM AND MESOETA
12Z RUNS SHOW PRECIP ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN
THIS EVENING AND TONIGHT...WITH THE NGM GOING BONKERS ON THE QPF.
STORMS CURRENTLY INTENSIFYING OVER THE NORTHERN AND WESTCENTRAL
MOUNTAINS WILL BE MOVING SOUTH/SOUTHWEST WITH TIME. THE LATEST VAD
WIND PROFILE FROM KABX SHOWS A SOUTHERLY LOW LEVEL FLOW...WHICH
STORMS MOVING OFF OF THE NORTHERN MOUNTAINS WILL EAT-UP THIS EVENING.
GIVEN 500MB COLD AIR ADVECTION...PLENTY OF SURFACE HEATING AND THESE
SOUTHERLY LOW LEVEL WINDS...HAVE SOME CONFIDENCE THAT STORMS WILL BE
ABLE TO HOLD TOGETHER THIS EVENING AND BRING SOME RAIN TO PLACES LIKE
SANTA FE...ALBUQUERQUE AND TAOS.

FOR THE NEXT TWO DAYS...THE UPPER HIGH WILL WOBBLE AROUND THE FOUR-
CORNERS...ALLOWING AT OR SLIGHTLY ABOVE NORMAL TEMPS TO CONTINUE WITH
SCATTERED DAYTIME/EVENING CONVECTION IN THE WEST AND ISOLATED STUFF
IN THE EASTERN PLAINS.

NO MONSOON...YET. HOWEVER...BOTH THE ECMWF/MRF SHOW THE UPPER HIGH
MIGRATING EASTWARD ON THURSDAY AND INTO TX/OK BY FRIDAY...ALLOWING A
SOUTHERLY FETCH TO DEVELOP FROM THE SURFACE UP. THIS WOULD BE A
MONSOON PATTERN...ALLOWING MOISTURE TO STREAM POLEWARD FROM
MEXICO...WHICH WOULD FAVOR SCATTERED TO NUMEROUS AFTERNOON/EARLY
NIGHTTIME THUNDERSTORMS WITH PLENTY OF RAIN ACTUALLY GETTING INTO THE
BUCKET. CA

ABQ BB 066/093 066/095 067 50422
SAF BB 061/088 060/089 060 50423
TCC BB 066/093 067/095 067 50100

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:47 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.